March 24, 2017 – Drug-Brain Interactions
Podcast: Download (Duration: 1:04 — 1.5MB)
Anchor lead: When opioids are combined with another drug, the chances of overdose increase, Elizabeth Tracey reports
Opioid overdose is epidemic, and now a study in the British Medical Journal shows that when these drugs are taken with benzodiazapines such as Valium, the chance of overdose shoots up. Constantine Lyketsos, director of psychiatry at Johns Hopkins, comments.
Lyketsos: Opioids, even without concomitant use are not designed to be used chronically period end of story. It is very rare that its appropriate for someone to be on an opiate chronically. Combine them with these other medications that also act on the brain and yes, you have a greater likelihood of side effects and in some instances catastrophic side effects including death. :20
Lyketsos says the problem is especially acute for older folks.
Lyketsos: I challenge everybody, every older person and people who are in their family who are involved in caring for them, they should challenge their physician at every visit to clearly justify every medication they’re prescribing. And I think if you do that systematically you appreciate that many seniors need far fewer medicines than are being prescribed. :18
At Johns Hopkins, I’m Elizabeth Tracey.